Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Atlanta, GA

May 10, 2002Coweta County, Heard County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2002, 3:11 PM EDT for Coweta County, Heard County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2002, 3:11 PM EDT (19:11 UTC)
Expired
May 10, 2002, 3:45 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Coweta County, GA, Heard County, GA

The radar

The Atlanta radar (KFFC), 34 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 101911
SVRATL
GAC077-149-101945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 PM EDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COWETA COUNTY IN WEST CENTRAL GEORGIA
  NORTHEASTERN HEARD COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 345 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN HEARD COUNTY...MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
NORTHWESTERN COWETA COUNTY AND RURAL NORTHEASTERN HEARD COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH MPH CAN BE 
EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3339 8505 3332 8498 3344 8473 3352 8481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 PM EDT, 11 minutes earlier.

Area forecast discussion, May 10, 3:00 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT FRI MAY 10 2002

PLENTY OF SURFACE BOUNDARIES (OLD AND NEW) SCATTERED ACROSS NORTH
AND CENTRAL GEORGIA LEFT OVER FROM LAST NIGHT AND TODAYS
CONVECTION. WEAK FRONTAL BOUNDARY MIXED IN THERE SOMEWHERE ALSO...
ALTHOUGH PRETTY DIFFUSE AND NOT ESPECIALLY DISTINGUISHABLE FROM
CONVECTIVELY INDUCED BOUNDARIES. SHOULD SEE SCATTERED CONVECTION
THIS EVENING ACROSS THE FORECAST AREA...MOST NUMEROUS NORTHERN 2/3
OF THE AREA. SEVERE THUNDERSTORM WATCHES JUST ISSUED FOR THIS
AFTERNOON INTO THE EARLY EVENING AS ATMOSPHERE IS MARGINALLY
UNSTABLE. ACTIVITY SHOULD LINGER THROUGH THE EVENING...BECOMING
MOSTLY SHOWERS LATE. NORTHEAST GEORGIA GETS WEDGED DAYTIME SATURDAY
SO I WENT WELL BELOW GUIDANCE FROM ATHENS TO ATLANTA AND NORTHWARD
FOR MAXIMUM TEMPERATURES. HIGH PRESSURE QUICKLY MOVES OFF THE MID
ATLANTIC COAST BY LATE IN THE DAY SATURDAY AND MORE SOUTHERLY FLOW
PUSHES WEDGE BACK OUT OVERNIGHT SATURDAY. SUNDAY MAINLY DRY BETWEEN
EXITING SYSTEM AND NEXT SYSTEM DIGGING INTO THE PLAINS.

STRONG BUT FAST MOVING UPPER TROUGH/SHORTWAVE SWEEPS ACROSS THE
REGION MONDAY WITH A RATHER DEEP SURFACE LOW DEVELOPING IN THE
MISSISSIPPI VALLEY...QUICKLY LIFTING TO THE MID ATLANTIC BY THE END
OF THE DAY MONDAY AND DRAGGING A DECENT COLD FRONT THROUGH THE
FORECAST AREA FOR THIS TIME OF YEAR. DRY TUESDAY THROUGH FRIDAY WITH
A COOL START TO THE PERIOD.

ATL  66 73 65 85 /  30 40 30 10
AHN  65 71 64 85 /  30 50 30 10
GVL  62 70 62 83 /  30 50 30 10
RMG  63 79 64 85 /  30 40 20 10
CSG  68 84 67 90 /  20 20 20 10
MCN  67 82 66 89 /  20 30 20 10

.ATL...
GA...NONE.

MSS

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

In the hours before

Special weather statement, May 10, 11:10 AM EDT, 4 hours 1 minute before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 AM EDT FRI MAY 10 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A FRONTAL SYSTEM WILL REMAIN NEARLY STATIONARY OVER CENTRAL AND
SOUTH GEORGIA THROUGH TONIGHT. AN SERIES OF WEAK UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA THROUGH TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE LARGE HAIL...DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING ANYWHERE OVER NORTH AND CENTRAL
GEORGIA.

.DISCUSSION...
ALTHOUGH THE FRONT WILL BE ACROSS SOUTH GEORGIA THIS AFTERNOON AND
EVENING...THE AIRMASS ACROSS THE ENTIRE AREA OF NORTH AND CENTRAL
GEORGIA WILL BE UNSTABLE. CAPES OF 1000 TO 2000 ARE EXPECTED...ALONG
WITH LIFTED INDICES OF MINUS 2 TO MINUS 4. A LIMITING FACTOR FOR
SEVERE WEATHER WILL BE A WEAK CAP OVER GEORGIA OF 1 TO 2 DEGREES
WHICH MAY PREVENT WIDESPREAD CONVECTION.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SPOTTERS
SHOULD REMAIN ALERT IF NEEDED. EMERGENCY MANAGERS SHOULD MONITOR THE
SITUATION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

BDL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:59 PM EDTSevere Thunderstorm WarningFFCMorgan, Walton46 min
May 10, 3:10 PM EDTSevere Thunderstorm WarningFFCHaralson35 min
May 10, 3:16 PM EDTSevere Thunderstorm WarningFFCOconee29 min
May 10, 3:21 PM EDTSevere Thunderstorm WarningFFCGreene24 min
May 10, 3:32 PM EDTSevere Thunderstorm WarningFFCClayton28 min
May 10, 3:35 PM EDTSevere Thunderstorm WarningFFCCarroll25 min
May 10, 3:42 PM EDTSevere Thunderstorm WarningFFCHenry33 min
May 10, 3:46 PM EDTSevere Thunderstorm WarningFFCGreene, Taliaferro44 min
May 10, 4:05 PM EDTSevere Thunderstorm WarningFFCCarroll25 min
May 10, 4:13 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb47 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningFFCFulton25 min
May 10, 4:23 PM EDTSevere Thunderstorm WarningFFCMorgan, Putnam37 min
May 10, 4:28 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Warren32 min
May 10, 4:46 PM EDTSevere Thunderstorm WarningFFCHenry29 min
May 10, 4:53 PM EDTSevere Thunderstorm WarningFFCFulton37 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningFFCDeKalb34 min
May 10, 5:17 PM EDTSevere Thunderstorm WarningFFCGwinnett43 min
May 10, 5:54 PM EDTSevere Thunderstorm WarningFFCJackson26 min
May 10, 6:55 PM EDTSevere Thunderstorm WarningFFCBanks, Hall35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.